Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Springfield, MO

March 15, 2002Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2002, 2:06 PM CST for Stone County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2002, 2:06 PM CST (20:06 UTC)
Expired
Mar 15, 2002, 2:45 PM CST
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

What was reported inside it

TimeReportWhereRemark
Mar 15, 2:10 PM CSTHail 0.75Kimberling City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 152006
SVRSGF
MOC209-152045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN MISSOURI

* UNTIL 245 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF OAK GROVE...OR 10
  MILES NORTH OF BERRYVILLE...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KIMBERLING CITY BY 210 PM CST.
   REEDS SPRING...GALENA BY 215 PM CST.

THE TOWNS OF CAPE FAIR AND PONCE DE LEON ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3653 9371 3642 9354 3682 9329 3693 9344

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:43 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 9:43 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CST FRI MAR 15 2002

HAVE UPDATED THE FORECAST BASED ON RADAR TRENDS AND TO CLEAN UP SOME
MORNING WORDING. STRONGER CELL IN CARROLL COUNTY ARKANSAS CONTINUES
TO PERSIST WITH MODEST REFLECTIVITY CORE NOTED ON KSRX RADAR. WILL
CONTINUE TO MONITOR THIS STORM...AS SOUNDING AND APPROACHING UPPER
LEVEL SHORT WAVE/JET STREAK SUGGESTS STRONGER ELEVATED CONVECTION
COULD PRODUCE SOME HAIL. WITH STRONG 850MB BAROCLINIC ZONE STILL
BISECTING THE CWA...THIS WILL LIKELY BE THE FOCUS FOR ADDITION
STORMS THROUGHOUT THE DAY. HAVE REMOVED POPS FROM LOCATIONS NORTH OF
THIS BOUNDARY...WITH PARTIAL CLEARING TO TAKE PLACE LATE TODAY.

FYI...KSGF 88D RADAR WILL BE UNAVAILABLE UNTIL FURTHER NOTICE DUE TO
A FAILURE EARLIER THIS MORNING. THANKS TO TUL FOR YOUR HELP THIS
MORNING.

.SGF...NONE.

BOOKBINDER

**** PREVIOUS DISCUSSION ****

PRIMARY FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TODAY AND
EARLY NEXT WEEK.

ANOTHER SHORTWAVE WAS EJECTING OUT OF THE DESERT SOUTHWEST...AND
WILL LIFT NORTHEAST AND BEGIN TO SHEAR OUT AS IT PUSHES INTO THE
MIDWEST LATER TODAY.  850 MB FRONT WILL SLOWLY SAG SOUTHEAST TODAY
AS IT BECOMES PARALLEL WITH 500 MB FLOW.  850-700MB THETA-E
ADVECTION AND ELEVATED INSTABILITY WILL SHIFT EAST...AND SHOULD
SUPPORT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT.  LOWERING
WET BULB ZERO LEVEL COULD SUPPORT SOME SMALL HAIL. DECENT COLD AIR
ADVECTION AND AREAS OF DRIZZLE WILL SET IN BEHIND THE SECONDARY
FRONT.  TEMPERATURES WILL BE DIFFICULT TODAY. I MAY ADJUST HIGHS
BELOW GUIDANCE BASED ON UPSTREAM TEMPERATURES.

CLOUDS WILL GRADUALLY DECREASE TONIGHT AS THE PASSING SHORTWAVE
LIFTS OUT AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION.  ANOTHER
SHORTWAVE IS PROGGED TO LIFT NORTHEAST INTO THE PLAINS ON SATURDAY.
SOUTHEAST FLOW WILL SET UP BY THE AFTERNOON WITH 850 MB WARM
ADVECTION DEVELOPING.  THIS WILL RESULT IN AT LEAST SOME INCREASE IN
CLOUDS.

WARMER TEMPERATURES WILL RETURN SUNDAY. SOUTHERLY FLOW WILL INCREASE
AS LEE SIDE CYCLOGENESIS TAKES PLACE IN ADVANCE OF THE NEXT MORE
POTENT SHORTWAVE.  LAST FEW MODEL RUNS HAVE BEEN MORE CONSISTENT IN
BRINGING THIS SYSTEM INTO THE REGION MONDAY.  THEREFORE WILL
INTRODUCE RAIN CHANCES BY MONDAY AFTERNOON.

MEDIUM RANGE MODELS ALSO SHOW MORE CONTINUITY WITH TAKING THIS
SYSTEM THROUGH THE AREA TUESDAY.  WILL REMOVE MENTION OF
PRECIPITATION ON WEDNESDAY AND COOL TEMPERATURES A BIT.

THANKS FOR THE COORDINATION FROM THE NDFD SITES.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, Mar 15, 10:40 AM CST, 3 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 AM CST FRI MAR 15 2002

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO DIME SIZE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTHEAST OF INTERSTATE 44 THROUGH 4 PM.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT TODAY. TEMPERATURES ALOFT ARE FAVORABLE
  FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST STORMS...
  ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 15, 12:26 PM CST, 1 hour 40 minutes before
MOZ057-058-069>071-079>083-089>098-101>106-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST FRI MAR 15 2002

...PEA SIZED HAIL ACCUMULATING ON SOME AREA ROADWAYS...
SCATTERED STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL WILL CONTINUE
ACROSS MUCH OF THE AREA THIS AFTERNOON. REPORTS FROM
POLK...DADE...AND PHELPS COUNTIES AT 1220 PM INDICATED THAT PEA
SIZED HAIL COVERED THE GROUND.  NUMEROUS TRAFFIC ACCIDENTS WERE
REPORTED AROUND NOON ON HIGHWAY 13 IN POLK COUNTY.

THESE THUNDERSTORMS WILL LIKELY CONTINUE THROUGH 200 PM...AND
MOTORISTS ARE URGED TO USE CAUTION.

BROWNING
Local storm report, Mar 15, 12:38 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ROLLA                     MO   .75 INCH HAIL
03/15/02   PHELPS                         EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

1205 PM    EVERTON                   MO   .75 INCH HAIL
03/15/02   DADE                           REPORTED BY HAM RADIO
                                          OPERATOR. EVENT
                                          DURATION 5 MINUTES.
Special weather statement, Mar 15, 1:00 PM CST, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 15 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO NICKEL SIZE.

* THREAT AREAS AND TIMING...

  SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH
  THIS AFTERNOON.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  TEMPERATURES ALOFT ARE
  FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST
  STORMS.  EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS
  SLICK.  PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN
  OR HAIL THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND
  THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR
  FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Mar 15, 1:46 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 1:48 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:21 PM CSTSevere Thunderstorm WarningSGFGreene24 min
Mar 15, 2:15 PM CSTSevere Thunderstorm WarningSGFChristian, Taney45 min
Mar 15, 2:21 PM CSTSevere Thunderstorm WarningSGFTaney39 min
Mar 15, 2:29 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski46 min
Mar 15, 3:01 PM CSTSevere Thunderstorm WarningSGFOzark, Taney44 min
Mar 15, 4:22 PM CSTSevere Thunderstorm WarningSGFHowell38 min
Mar 15, 4:51 PM CSTSevere Thunderstorm WarningSGFOregon24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.